Breakthrough bleeding (BTB) or spotting is the occasional, irregular bleeding/spotting you may experience while using a hormonal method of birth control. BTB is most common when you first start using a method (or when you switch brands, or regimens) and it usually stops after the first 2-6 months of use. Whether you experience BTB will depend on the brand, the method, and your body. [It depends on how fast or how slow your body metabolizes hormones, in particular estrogen.] Moreover, BTB can occur whether you're using birth control to prevent a pregnancy or to manage your period.
Like the fake period (withdrawal bleeding), BTB has nothing to do with your menstrual period. BTB is caused by the amount of hormones in birth control. Think of BTB as an "adjustment"--the bleeding/spotting occurs because the body is adjusting to the hormone dosages in the birth control method. [Of course, the BTB pattern will depend on the particular method you're using--e.g., expect a fair amount with some of the progestin-only methods.]
Practically, there are three important things you should remember about BTB:
It's not a sign that something is wrong; it's just a nuisance.
Think of it this way: if you're not using any hormonal birth control, and you start having irregular bleeding this might be a sign of a medical problem. However, while you're using, for example, the Pill, irregular bleeding is not a disease sign; it's an expected effect [granted, an inconvenient one] of the Pill hormones.
It does not cause any ill health effects.
If you experience BTB, do not stop using the Pill; it will only make it worse.
This is very important to remember, because BTB is one of the main reasons women stop taking the Pill. Instead, try to minimize the bleeding and shorten its duration. [Of course, you could just wait it out, but for most women this is impractical.] To do that, try to take the Pill at the same time each day. This minimizes the hormone fluctuations, and thus the BTB (it takes the body about 24 hours to eliminate the hormones in one pill). Here are a few other suggestions, from Dr. Miller (she's one of the principal researchers in the field of menstrual management), about what you can do if you experience BTB:
If you drink everyday, even a glass of wine, your body could be used to the alcohol, so if you stop drinking, your estrogen levels may drop and trigger spotting.
[A]t night, the pill does not have to compete with food in you stomach to be absorbed. So, if you are having persistent spotting you could try switching the time of day you take your pill.
Vitamin C, 1000 mg, taken with your pill can help increase estrogen absorption for some women, so you should try this if the spotting has gone on for more than five days. However, you should stop taking the high dose of Vitamin C either when the spotting stops, or after a week if the spotting hasn't stopped.
Grapefruit juice contains a chemical that slows estrogen metabolism if the pill is taken with a glass of juice. More estrogen may be available to your body to stop the spotting.
Update: Missy asks a very good question:
What if you're on Depo.... Any tips for curbing the bleeding when you're on a progesterone-only form?
Unfortunately, BTB is quite common with Depo-Provera. Here are a few things that help reduce/stop the BTB:
N.B. Please don't self-medicate; discuss this with your doctor first. [In case he/she is not familiar with the regimens, point them to this page, or print this one and bring it along with you on your visit.]